Fact Sheet

Fentanyl Use and Overdose Prevention Tips

Fentanyl Overview

This fact sheet was produced by The DOPE Project.

Fentanyl is a synthetic opioid that is 50 times more potent than heroin. Fentanyl is a more condensed, more potent opioid, which means that consuming the same amount of heroin and fentanyl may have different impacts on the body based on an individual’s tolerance. Fentanyl is utilized because it is cheap to manufacture, and because a small amount goes a long way. Many individuals consume fentanyl without their knowledge (because they do not realize that it is in a product they’re using), while others are intentionally using fentanyl because of its potency. It is partly responsible for the current overdose crisis in the U.S., combined with a lack of resources and the criminalization of people who use drugs.

Starting in 2012, there has been a spike in the number of overdose deaths related to synthetic opioids. Overdose deaths involving fentanyl have quadrupled in recent years. Because of the War on Drugs and criminalization of people who use drugs, people often are unaware of the exact composition of the substances they’re using. This means that if someone (takes/consumes/uses??) an amount of a (substance/drug?) that their body is able to tolerate, it may actually be much stronger than they expect and account for. Because there is not safe access to

This makes evidence-based harm reduction strategies such as fentanyl test strips, safety planning, and access to safe supply are more vital than ever.

Fast Facts About Fentanyl

  • Fentanyl is a strong synthetic opioid that has been used in clinical settings for decades and is often described as 80-100 times stronger than morphine, or about 50 times stronger than heroin.
  • Fentanyl is partly responsible for the current overdose crisis in the U.S., combined with a lack of resources and the criminalization of people who use drugs.
  • Fentanyl moving through the street market comes in the form of a white, gray or tan powder and can be injected, smoked, or snorted. It has also been found in other drugs, like heroin, meth, cocaine, and pressed pills.
  • Fentanyl and fentanyl analogues (some stronger, some weaker) are not “naloxone resistant.” They are opioids and will respond to naloxone in the event of an overdose.
  • You cannot overdose simply by touching powdered fentanyl. This is a common myth, but fentanyl must be introduced into the bloodstream or a mucus membrane in order for someone to feel the effects. Transdermal fentanyl patches exist and are used primarily in medical settings, but are uniquely formulated to be absorbed by the skin.

Fentanyl Myths: Set the Record Straight

Fentanyl and fentanyl analogues (some stronger than fentanyl, some weaker) are not “naloxone resistant.” They are opioids and will respond to naloxone if someone is overdosing. When it appears that someone overdosing is not responding to naloxone it may be because:

  1. the naloxone needs more time to take effect (wait 2-3 mins before administering more naloxone)
  2. they need more than one dose of naloxone (wait 2-3 minutes between doses)
  3. the naloxone was administered after the person had been without oxygen for too long

You cannot overdose simply by touching fentanyl. It must be introduced into the bloodstream or a mucus membrane in order for someone to feel the effects. While there are fentanyl patches that can be placed on the skin for pain management, this is not the formulation being cut into other substances.

Stay Vigilant and Assume Risk

While fentanyl has a market as a drug being knowingly bought and sold, it is also in other drugs and samples of black tar heroin, methamphetamine, cocaine, and counterfeit or pressed pills have tested positive for fentanyl.

The street drug supply has always been unpredictable and inconsistent. Assume overdose risk no matter what drug you’re using, and practice as much harm reduction as possible, as consistently as possible: Go slow. Use less. Test your product. If you’re using alone, double down on other strategies. Have someone check on you. Smoke or snort instead of inject. If you’re using in a group, stagger your use so someone is always alert. Know the signs of an overdose. Carry naloxone and know how to use it. Look out for each other!

Using Fentanyl

Remember: Fentanyl is about 50 times stronger than heroin. That means the margin of error when using fentanyl is much smaller than when using heroin, so adjust your dose accordingly. Start off using less and/or slower!

Think about it like this: Imagine breaking down a gram of heroin into 50 separate shots. Now imagine that just one of those shots (less than half of a half of a point-bag) was as strong as a full gram shot. That’s how strong fentanyl is.

Wooden/Rigid Chest Syndrome

Synthetic opioids like fentanyl and fentanyl analogues can sometimes cause seizure-like symptoms immediately after use that can include: Muscle spasming, locked limbs, and a rigid chest that can prevent a person from breathing properly.

Not everyone experiences these symptoms and it doesn’t happen every time.

Should you witness these symptoms, respond like you would to an overdose: Administer a dose of naloxone every two minutes and do your best to breathe for the person! Naloxone works, and should relieve symptoms in 2-3 minutes! 

Reducing Overdose Risk

You can use any drug safely, including fentanyl and its analogues, as long as you have the right resources.

  • Use slow and use less. A little goes a long way with fentanyl (compared to heroin) and overdoses can occur quickly, sometimes before a person has finished injecting the dose.
  • Try snorting or smoking instead of injecting. Injecting carries the highest risk for overdose, so shifting to snorting or smoking may help reduce risk. A person can still overdose by smoking or snorting, especially with fentanyl, so start slow.
  • Space out doses. Take time between doses because fentanyl acts fast and is different for everyone, depending on dose and tolerance.
  • Practice extra caution when using alone. We’re safer together, but it’s not always possible to be with a friend you trust. Try to have someone you know check on you if you have to use alone so they can intervene in the event of an overdose.
  • In a group? Stagger your use. Make sure someone is always alert and that at least one person has naloxone on them.
  • Test it. Knowing what’s in drugs can help with the decision of how much and how best to use them.
  • Always carry naloxone. Be familiar with the signs of an overdose and be prepared to respond with naloxone.
  • Listen to your body. Overall health impacts overdose risk. Hydrate, eat, and rest as much as possible.

About The DOPE Project

The DOPE Project is a program of the National Harm Reduction Coalition and is funded by the San Francisco Department of Public Health to coordinate San Francisco’s response to drug overdose. To learn more, please visit the DOPE Project.

Last modified: September 8, 2020